Common ADEs associated with antibacterial agents, but especially with macrolides, are nausea, vomiting, epigastric distress, and diarrhea.34,37,61,70,77 These symptoms may be amplified in patients on metronidazole with concurrent use of alcohol.70 When a patient has been taking an antibacterial agent for 1 to 2 days, diarrhea is probably due to the mild irritating action of the drug; however, bloody diarrhea with abdominal cramping is highly suggestive of pseudomembranous colitis, a superinfection with Clostridiodes difficile.118 Colitis has been reported with the use of nearly all antibacterial agents, but especially with clindamycin.34,37,61,70,77Up to 15% of community-acquired C difficile infection may be attributable to antibiotics prescribed for a dental procedure and a single dose of clindamycin may cause complications, including death, from C difficile infection.122
Your session is about to expire. Do you want to continue logged in?
WARNING! You did not finish creating your certificate. Please click CONTINUE below to return to your previous page to complete the process. Failure to complete ALL the steps will result in a loss of this test score, and you will not receive credit for this course.